DRESS, a helpful acronym for Drug Reaction with Eosinophilia and Systemic Symptoms, is a newly recognized form of allergic reaction. Potentially quite severe, it is important to recognize and stop the offending medication and start proper treatment. The exact pathogenesis is still not fully understood, but it seems to occur because of immune response and reactivation of a latent herpes virus.
A form of rash with facial redness and swelling is common, but a measles-type rash also can occur. Other common symptoms include fever, achiness and lymph node swelling. The most frequently affected internal organs are the liver and kidneys. Blood work can show elevated liver enzymes and kidney factors, and reveal an elevation in a specific white blood cell called the eosinophil.
The drugs most often found to cause DRESS are anticonvulsants and sulfur drugs. Others that have been implicated are Gleevec (an anti-cancer drug), various antibiotics, Amlodipine (a blood pressure medicine), and NSAIDS (non-steroidal anti-inflammatories).
As mentioned above, recognizing DRESS as soon as possible is important so the offending drug can be discontinued. The most effective therapy is the use of steroids. In life-threatening cases, intravenous immunoglobulin has been used.
So far, despite the interplay of viral interaction in causing the condition, no studies have been done on the use of antiviral therapy.